Oregon, 2024

Strong Wind in Oregon, September 25, 2024

September 25, 2024 · NWS PDT · 1 event in 1 county or zone

A cold front moving through the region spawned strong wind gusts during the day on September 25. Much of the forecast area saw wind gusts in the 40 to 50 mph range during the afternoon and early evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A cold front moving through the region spawned strong wind gusts during the day on September 25. Much of the forecast area saw wind gusts in the 40 to 50 mph range during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 25, 1:17 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 25, 1:17 PM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
217 PM PDT Wed Sep 25 2024

.SHORT TERM...Today through Friday...

Bottom Line Up Front

...WIND ADVISORY AND DUST ADVISORY IN AFFECT UNTIL 11 PM Wednesday...

1. Windy and Breezy with blowing dust concerns remain through the
   evening.

2. Thunderstorms along the WA Cascades this afternoon and along the
   Blues through Wallowa this evening.

3. Rain along the WA Cascades today and again Thursday evening before
   a return to quite weather.

Short term models are in agreement showing the leading edge of the
front nudging just west of the Cascades. Ground observations are
already showing wind gusts up to 35 mph along the Cascade crests,
33 mph in the Dalles and 36 mph through the John Day Basin. The
front is still just west of the Cascades as seen on the radar.
Ground observations are also showing the precipitation beginning
to move over the Cascades.

Primary concerns for today still revolve around the winds ahead of
this strong cold front. Models show the front to be over the region
beginning in the next few hours which will bring the enhanced winds
with it. Raw ensembles show there to be between 50-70% agreement
that sustained winds through the Gorge, Simcoe, Columbia Basin and
Kittitas Valley will be between 25-30 mph with gusts to 40-45 mph.
Elsewhere, 50-70% of the raw ensembles are showing winds between 15-
25 mph with gust to 30 mph. Winds will remain elevated across those
areas through the later evening. Not only will there be winds, but
due to the time of year and the climate we know and love, these
winds will pick up dust along the way. Blowing dust will make
travel through those areas difficult, dropping visibility to
between one-quarter mile to a mile. If driving in these
conditions, drive with extreme caution.

CAMs show that ahead and a bit behind the front, MUCAPE values
will steadily increase. Model soundings are showing MUCAPE values
along the WA Cascades to be between 300-500 J/kg with LIs of - 1
to -3 and bulk shear of nearing 57 kts. These ingredients could
allow the potential for thunderstorms to develop along the WA
Cascades through the afternoon and evening with 15-20% chances. As
the front moves across the area, CAMs show the Blue Mountains and
Wallowas starting to the MUCAPEs over 500 J/kg, LIs of -2 to
-4, and bulk shear of 40 kts. Again, cannot rule out the potential
for thunderstorms over those areas later this afternoon and
evening with 10-15% chances.

Lastly, this front will also bring with it high mountain rain. As
mentioned earlier, radar is showing the leading edge over the WA
Cascades and putting in a few showers along the western slopes. Raw
ensembles over a 6 hour period are showing 60-80% chances the crests
of the Cascades could see up to 0.15 inches of rain. As the front
moves across the Blues, 40-60% of the raw ensembles show they could
see up to 0.05 inches of rain tonight. Models also show a bit of a
trail of rain making its way through the Cascades again Thursday
evening into Friday early morning with 40-50% of the raw ensembles
showing the WA Cascade crests seeing an additional 0.05-0.10 inches
of rain. After that, Friday will return to dry conditions with zonal
flow aloft. Bennese/90

.LONG TERM...Saturday through Wednesday...Southwesterly flow will prevail on
Saturday, with the flow becoming more westerly by Sunday.  A ridge
will build over the Pacific Northwest from the south for much of the
first half of next week.

As a result, dry weather is expected through at least Tuesday and
possibly longer.  By later Tuesday, guidance begins to diverge with
respect to precipitation chances, at least over the Washington
Cascades.  Much of the area will still be dry.  However, there could
be at least some rain chances over the Cascades later Tuesday into
early Wednesday.

The ECMWF breaks down the ridge faster in the Tuesday/Wednesday
timeframe and develops a trough by Wednesday.  The ensemble clusters
are not supportive of the ECMWF troughier solution, with only about
20 percent of the ensemble clusters supporting that solution.  The
drier ridge or more zonal solution seems to be the preferred
solution, but we are 6 to 7 days out.  Additionally, the GFS
ensemble mean is more supportive of its deterministic run in this
time frame at 500 mb than the ECMWF, which also adds more
credibility to its solution as well.

There will be diurnal breezes, especially Sunday and Tuesday, with
winds expected to gust in the 25 to 30 mph range in the normally
breezier locations.  NBM probabilities of wind gusts >=39 mph on
Sunday are generally in the 50 to 60 percent range.

High temperatures will be 7 to 10 degrees above normal, generally in
the 70s to lower 80s.  The ECMWF EFI focuses in on these
temperatures especially over the eastern half of Oregon with values
of 0.6 to 0.7 and even a small area of 0.7 to 0.8. However, by
Sunday, high temperatures return close to normal for most of the
rest of the extended period.  Monday and Tuesday mornings will be
cool, with lows in the 30s and 40s.  Monday will be the colder of
the two.  Lows could end up about 5 or so degrees below normal but
and depending on how cold it gets, may need to look at freeze
headlines in a few spots.

&&

.AVIATION...18Z TAFS...A strong cold front will move across the area
from west to east this afternoon into early evening.  Winds will
increase and become quite gusty along and ahead of the front with
gusts generally in the 25 to 30 kt range. By early early evening
winds should begin to subside to around 10 kts and become less
than 10 kts by Thursday morning. With the gusty winds, it is
possibly for some BLDU, especially in the Columbia Basin, which
would most likely impact DLS and PSC, but could affect anywhere.
If BLDU does occur, it would bring reduced VSBYS to MVFR, and
possibly lower. The timing and extent is difficult to pinpoint.
For now, have added some reduced VSBYS at PSC and excluded it
elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  73  48  78 /  60   0   0   0
ALW  49  75  53  80 /  60   0   0   0
PSC  51  75  56  81 /  50   0   0   0
YKM  40  72  46  78 /  20   0   0   0
HRI  49  75  52  80 /  50   0   0   0
ELN  42  71  49  74 /  20   0  10   0
RDM  43  76  43  79 /  30   0   0   0
LGD  46  75  47  80 /  60   0   0   0
GCD  47  78  48  83 /  40   0   0   0
DLS  48  76  55  80 /  50   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ041-507-508-
     510.

     Blowing Dust Advisory until 11 PM PDT this evening for ORZ044.

WA...Wind Advisory until 11 PM PDT this evening for WAZ024-026-027-
     029-521.

     Blowing Dust Advisory until 11 PM PDT this evening for WAZ028.

&&

SHORT TERM...90
LONG TERM....77
AVIATION...77

In the hours before

Special weather statement, Sep 25, 2:12 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Pendleton OR
312 PM PDT Wed Sep 25 2024

ORZ050-502-WAZ029-030-252245-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
312 PM PDT Wed Sep 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL UNION...
NORTHWESTERN WALLOWA...SOUTHEASTERN WALLA WALLA AND COLUMBIA COUNTIES
THROUGH 345 PM PDT...

At 311 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dixie to 7 miles southeast of Spout
Springs. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dayton, Waitsburg, Dixie, Huntsville, Flora, Ski Bluewood, Troy, and
Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4580 11723 4568 11795 4626 11825 4644 11772
      4640 11772 4638 11768 4634 11768 4633 11761
      4600 11761 4600 11731
TIME...MOT...LOC 2211Z 246DEG 40KT 4619 11811 4571 11791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CG
Special weather statement, Sep 25, 2:28 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Pendleton OR
328 PM PDT Wed Sep 25 2024

ORZ049-050-502-252300-
Grande Ronde Valley OR-Northern Blue Mountains of Oregon OR-
Wallowa County OR-
328 PM PDT Wed Sep 25 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL UNION AND CENTRAL WALLOWA
COUNTIES THROUGH 400 PM PDT...

At 327 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Minam to Cove. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph. Blowing dust is also possible with
         this activity and could briefly reduce visibilities.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enterprise, Joseph, Wallowa, Cove, Lostine, and Minam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4532 11719 4522 11793 4524 11794 4571 11775
      4584 11703
TIME...MOT...LOC 2227Z 248DEG 40KT 4573 11762 4531 11781

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CG
Special weather statement, Sep 25, 2:53 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Pendleton OR
353 PM PDT Wed Sep 25 2024

ORZ050-502-252330-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
353 PM PDT Wed Sep 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WALLOWA COUNTY
THROUGH 430 PM PDT...

At 352 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Troy to 9 miles southwest
of Wallowa. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph. Blowing dust may also cause
         reduced visibilities.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wallowa, Lostine, Flora, and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4556 11691 4535 11773 4600 11740 4599 11692
      4596 11688 4590 11686 4587 11681
TIME...MOT...LOC 2252Z 236DEG 35KT 4608 11734 4546 11763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Grand Ronde Valley

When
September 25, 3:00 PM PST to 6:30 PM PST
Where
Grand Ronde Valley forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
ASOS
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

The La Grande ASOS reported wind gusts in the low to mid 50 mph range at times between 3 pm and 6 pm on Sept 25th. A member of the public reported that a metal shed had been blown over onto its roof, with the frame and walls bent due to the strong wind gusts.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217722.